Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Prescribed valproic acid syrup for seizures. Has gagging after a diluted dosage. Gravol has no effect. Why?

User rating for this question
Very Good
Answered by

Practicing since : 2009
Answered : 4362 Questions
Hello, my mother was prescribed Valproic acid syrup for seizures, 5cc per day. She often gags or almost chokes on it, unless I dilute it. She did so yesterday, and since then, she had had intermittent gagging all day long. She is able to swallow, eat and drink as normal, and apetite is unaffected, but the reflex is still happening every five minutes or so. It only subsides if she lies on her side or when she dozes, but when she wakes up, it comes back. I tried Gravol but it doesn`t seem to have any effect. It resembles the situation of someone who can`t stop hiccuping - not life-threatening, but debilitating. What can I do to stop the gagging? (Very reluctant to take her to the emergency room for this, as wait times here are no less than twelve hours, during which no food or drink allowed, and as a result, she has always gotten sick just waiting in the hospital).Thank you, T.
Posted Sun, 15 Apr 2012 in Epilepsy
Answered by Dr. Rakesh Madhyastha 41 minutes later

Thanks for the query.

You are telling me that she is continuously having hiccups since yesterday and she not able to swallow.

I need a little more information on this, Please answer the following:

1. Is she less conscious than usual since yesterday?

2. If she is not able to even drink syrup how are you feeding her food? Is there a ryle’s tube?

3. Is she having any trouble breathing?

Gagging or difficulty in swallowing indicates weakness of one of her nerves to be more specific recurrent laryngeal nerve. Please do not force feed her if she is gagging as the food might enter into the lungs and cause pneumonia and serious complications like choking and death.
I strongly recommend you to take her to the ER (Emergency Room) for evaluation since she is on medications which should not be stopped she may require a ryle’s tube to be placed for nutrition as well as medications.

Please get back to me with the answers so that I can suggest better.

Oral medications like syrup xylocaine viscus are usually given to stop hiccups but in your mom's case since she is gagging it is contraindicated.

I wish your mother a speedy recovery.


Above answer was peer-reviewed by
Follow-up: Prescribed valproic acid syrup for seizures. Has gagging after a diluted dosage. Gravol has no effect. Why? 49 minutes later
Hello, actually I said that she IS able to swallow (eating and drinking as normal). She is not less conscious and is not having any trouble breathing. I have noticed that after each gag reflex, it seems that she is trying to clear her throat, even through there is no phlegm. Due to the dementia, she tends to keep her head down, so she was cleared by a speech pathologist and ENT for feeding in an inclined position (with liquid through a syringe). As a result, though, she often gets acid reflux, which makes her throat sore.
Answered by Dr. Rakesh Madhyastha 5 hours later

Thanks for replying.

From what I understand, it seems your mother is been having 'gag like reflex' intermittently since yesterday. There is no choking/swallowing difficulty or breathing difficulty.

Based on your description, I think your mom might be suffering from gastritis and is causing her to have frequent eructations. Or sometimes act of choking may cause some inflammatory changes behind the throat. This may cause irritative symptoms and your mother might be trying to clear the throat.

Both the conditions are not serious concerns and they should improve in a few days. You may try some over the counter proton pump inhibitors (antiulcer medications) like prilosec or Tablet Esomeprazole 40 mg (which is prescription based drug) before her food now for 15 days every morning, along with this syp xylocaine viscus. It will help in reducing her symptoms.

If the problem persists, then please visit your primary physician for evaluation.

Feeding her in an inclined sitting position is a good habit. Please continue doing so.

I hope I have answered your query, if there are no further queries please accept my answer

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor